Advertisement

Thiamine deficiency in metronidazole-induced encephalopathy: A metabolic correlation?

      Metronidazole, an antimicrobial drug, can induce central nervous system dysfunction such as cerebellar ataxia, external ophthalmoplegia, seizures, or alterations in mental status referred to as “metronidazole-induced encephalopathy” (MIE). The diagnosis of MIE depends upon clinical course, specific radiological findings, the exclusion of other differential diagnoses, and the confirmation of significant improvement after metronidazole cassation [
      • Kuriyama A.
      • Jackson J.L.
      • Doi A.
      • Kamiya T.
      Metronidazole-induced central nervous system toxicity: a systematic review.
      ,
      • Roy U.
      • Panwar A.
      • Pandit A.
      • Das S.K.
      • Joshi B.
      Clinical and neuroradiological spectrum of metronidazole induced encephalopathy: our experience and the review of literature.
      ]. Importantly, the signal abnormalities of the dentate nucleus on magnetic resonance imaging (MRI) are considered as one of the most characteristic features of MIE [
      • Kuriyama A.
      • Jackson J.L.
      • Doi A.
      • Kamiya T.
      Metronidazole-induced central nervous system toxicity: a systematic review.
      ,
      • Roy U.
      • Panwar A.
      • Pandit A.
      • Das S.K.
      • Joshi B.
      Clinical and neuroradiological spectrum of metronidazole induced encephalopathy: our experience and the review of literature.
      ]. Although the mechanism of metronidazole neurotoxicity is not yet fully understood, various hypotheses have been proposed, including the inhibition of thiamine pyrophosphorylation as a thiamine analog [
      • Alston T.A.
      • Abeles R.H.
      Enzymatic conversion of the antibiotic metronidazole to an analog of thiamine.
      ], the inhibition of neuronal protein synthesis via binding to RNA [
      • Bradley W.G.
      • Karlsson I.J.
      • Rassol C.G.
      Metronidazole neuropathy.
      ], or the oxidization of neurotransmitters producing semiquinone radicals which are neurotoxic [
      • Rao D.N.
      • Mason R.P.
      Generation of nitro radical anions of some 5-nitrofurans, 2- and 5-nitroimidazoles by norepinephrine, dopamine, and serotonin. A possible mechanism for neurotoxicity caused by nitroheterocyclic drugs.
      ].

      Keywords

      Abbreviations:

      MIE (metronidazole-induced encephalopathy), WE (Wernicke encephalopathy)
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of the Neurological Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Kuriyama A.
        • Jackson J.L.
        • Doi A.
        • Kamiya T.
        Metronidazole-induced central nervous system toxicity: a systematic review.
        Clin. Neuropharmacol. 2011; 34: 241-247
        • Roy U.
        • Panwar A.
        • Pandit A.
        • Das S.K.
        • Joshi B.
        Clinical and neuroradiological spectrum of metronidazole induced encephalopathy: our experience and the review of literature.
        J. Clin. Diagn. Res. 2016; 10: OE01-OE09
        • Alston T.A.
        • Abeles R.H.
        Enzymatic conversion of the antibiotic metronidazole to an analog of thiamine.
        Arch. Biochem. Biophys. 1987; 257: 357-362
        • Bradley W.G.
        • Karlsson I.J.
        • Rassol C.G.
        Metronidazole neuropathy.
        Br. Med. J. 1977; 2: 610-611
        • Rao D.N.
        • Mason R.P.
        Generation of nitro radical anions of some 5-nitrofurans, 2- and 5-nitroimidazoles by norepinephrine, dopamine, and serotonin. A possible mechanism for neurotoxicity caused by nitroheterocyclic drugs.
        J. Biol. Chem. 1987; 262: 11731-11736
        • Zuccoli G.
        • Pipitone N.
        • Santa Cruz D.
        Metronidazole-induced and Wernicke encephalopathy: two different entities sharing the same metabolic pathway?.
        AJNR Am. J. Neuroradiol. 2008; 29 (author reply E85): E84
        • Bae S.J.
        • Lee H.K.
        • Lee J.H.
        • Choi C.G.
        • Suh D.C.
        Wernicke's encephalopathy: atypical manifestation at MR imaging.
        AJNR Am. J. Neuroradiol. 2001; 22: 1480-1482
        • Kang S.Y.
        • Kang J.H.
        • Choi J.C.
        • Choi G.
        Wernicke's encephalopathy: unusual manifestation on MRI.
        J. Neurol. 2005; 252: 1550-1552
        • Kim E.
        • Na D.G.
        • Kim E.Y.
        • Kim J.H.
        • Son K.R.
        • Chang K.H.
        MR imaging of metronidazole-induced encephalopathy: lesion distribution and diffusion-weighted imaging findings.
        AJNR Am. J. Neuroradiol. 2007; 28: 1652-1658
        • Nolli M.
        • Barbieri A.
        • Pinna C.
        • Pasetto A.
        • Nicosia F.
        Wernicke's encephalopathy in a malnourished surgical patient: clinical features and magnetic resonance imaging.
        Acta Anaesthesiol. Scand. 2005; 49: 1566-1570